Winter Storm, Martin
- When
- March 5, 12:00 AM CST to 1:00 PM CST
- Where
- Martin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Low pressure tracked from eastern Kansas into southern Wisconsin on the morning of the 5th. This storm dropped wet heavy snow across east central and south central Minnesota between midnight and 10 AM.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure tracked from eastern Kansas into southern Wisconsin on the morning of the 5th. This storm dropped wet heavy snow across east central and south central Minnesota between midnight and 10 AM. The heavy snowfall was responsible for downing scattered trees and power lines which resulted in power outages in some locations. Snowfall totals ranged from 5 to 8 inches. The 8 inch totals were found in Chanhassen, Chaska, Savage, Lakeville, Montgomery, and Faribault.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 4, 8:36 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 830 PM CST THU MAR 4 2004 .DISCUSSION... WILL STAY THE COURSE WITH THE WARNING AND ADVISORY SCENARIO. THE 00Z CHANHASSEN SOUNDING IS DRY WITH PLENTY OF POTENTIAL FOR EVAPORATIVE COOLING AS THE MOISTURE BEGINS TO SURGE OVER THE AREA DURING NEXT SEVERAL HOURS. THE RUC MODEL ISENTROPIC ANALYSIS AT 285K AND 290K SHOWS THE INITIALLY DRY CONDITIONS OVER EAST CENTRAL MINNESOTA WITH THE SPECIFIC HUMIDITY INCREASING FROM LESS THAN 2 G/KG AT 00Z TO 4 G/KG BY 09Z. 30 TO 40 KNOTS OF WIND IS FORECAST TO BRING THIS MOISTURE RIGHT OVER THE TWIN CITIES METROPOLITAN AREA ACROSS A VERY TIGHT PRESSURE GRADIENT. IN ADDITION...THE WINDS AT 285K TO 290K THETA SURFACES SHOW A CLOSED CIRCULATION HEADING FOR THE SOUTHEAST TIP OF MINNESOTA AT 12Z. IT WILL TAKE A LITTLE TIME TO MOISTEN UP THE AIR MASS BUT EXPECT TO SEE STRONG DEVELOPMENT ON RADAR BETWEEN THE NEXT 2 TO 4 HOURS AND HEAVY SNOW IN THE OBSERVATIONS ACROSS SOUTHERN MINNESOTA BY 3 OR 4 AM. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...WINTER STORM WARNING TONIGHT THROUGH FRIDAY... MNZ043>045-049>053-057>063-065>070-073>078-082>085-091-092 WINTER WEATHER ADVISORY TONIGHT THROUGH FRIDAY...MNZ041-042-047-48-054>056-064 WI...WINTER STORM WARNING...TONIGHT THROUGH FRIDAY...WIZ014>016-023>025-027- WINTER WEATHER ADVISORY TONIGHT THROUGH FRIDAY...WIZ026-028 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 424 PM CST THU MAR 4 2004 MNZ043>045-049>053-057>063-065>070-073>078-082>085-091-092- WIZ014>016-023>025-027-051200- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DUNN-FARIBAULT-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR- MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PIERCE-POLK-RAMSEY- REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS- STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT- 424 PM CST THU MAR 4 2004 ...WINTER STORM WARNING IN EFFECT FOR TONIGHT THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN. .DAY ONE...REMAINDER OF AFTERNOON AND TONIGHT SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA BY MIDNIGHT. THE SNOW WILL BECOME HEAVY AFTER MIDNIGHT...CONTINUING INTO THE MORNING HOURS ON FRIDAY. ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE ACROSS THE AREA BY SUNRISE ON FRIDAY. THE SNOW MAY BEGIN AS A MIX OF FREEZING RAIN...SLEET AND RAIN...BUT SHOULD QUICKLY CHANGE OVER TO ALL SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY WET SNOW WILL CONTINUE THROUGH FRIDAY. ANOTHER 3 TO 6 INCHES OF SNOW IS POSSIBLE ACROSS THE AREA BY THE TIME THE STORM DEPARTS. RESIDENTS AND TRAVELERS SHOULD PAY ATTENTION TO LATER FORECASTS TO STAY ABREAST OF CHANGING WINTER WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ093-WIZ026-028-051200- EAU CLAIRE-FREEBORN-PEPIN- 424 PM CST THU MAR 4 2004 ...WINTER WEATHER ADVISORY IN EFFECT TONIGHT THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN AND FAR SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MIX OF RAIN AND SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA BY LATE THIS EVENING. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE AREA BY SUNRISE ON FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RAIN AND SNOW MIX WILL CONTINUE THROUGH THE MORNING HOURS ON FRIDAY...TURNING TO ALL SNOW BEFORE ENDING IN THE AFTERNOON. ANOTHER 2 TO 4 INCHES OF SNOW IS POSSIBLE ACROSS THE AREA BY THE TIME THE STORM DEPARTS. RESIDENTS AND TRAVELERS SHOULD PAY ATTENTION TO LATER FORECASTS TO KEEP ABREAST OF CHANGING WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ041-042-047-048-054>056-064-051200- CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD- YELLOW MEDICINE- 424 PM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA BY MIDNIGHT OR JUST AFTER MIDNIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE AREA BY SUNRISE ON FRIDAY. TRAVEL CONDITIONS WILL DETERIORATE AS SUNRISE APPROACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE THROUGH THE MORNING HOURS ON FRIDAY... ENDING BY NOON. ANOTHER 2 TO 3 INCHES OF SNOW IS POSSIBLE ACROSS THE AREA BY THE TIME THE STORM DEPARTS. WINDS WILL ALSO INCREASE CAUSING BLOWING AND DRIFTING SNOW ACROSS THE AREA. RESIDENTS AND TRAVELERS SHOULD PAY ATTENTION TO LATER FORECASTS AS MUCH OF THE AREA IS BEING CONSIDERED FOR A WINTER WEATHER ADVISORY LATER THIS AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387757, 5387758, 5387759, 5387760, 5387761, 5387762, 5387763, 5387829, 5387830, 5387831, 5387832, 5387833, 5387834, 5387835, 5387836.